Aa
A
A
A
Close
Bipolar Disorder Community
5k Members
Avatar universal

Adderall and bipolar disorder

My daughter who is 31 was diagnosed with bipolar disorder last year. She had been on Adderall for ADHD, went into a hypermanic event and was involuntarily committed for treatment. After her release she went back to her original Psychiatrist who again prescribed Adderall for her. Is Adderall ever used for bipoplar disorder. Everything I have read says no. How can I convince her Dr. to not prescribe it anymore? Please help us.
10 Responses
Avatar universal
Is your daughter taking a mood stabilizer such as Lithium or Lamictal?  

There is controversy about whether stimulant medications like Adderall are okay for people with bipolar.  Mood stabilizers are certainly the standard treatment.  

ADHD symptoms can be mistaken for bipolar symptoms.  Optimizing bipolar disorder treatment should be the priority IMHO.  
505907 tn?1258372940
  I currently take Adderall for ADD even though I am also bipolar - one condition does not rule out that you have the other. I am not one to exhibit significant mania and am usuall in a very low depression. Adderall does for me what a large cup of strong coffee would do. I am more productive, active, and positive. When it wears off at night I is when I feel more unabalanced. Since your daughter was seen for mania as aposed to depression I'm very surprised that her psychiatrist would continue prescribing Adderall. Have you noticed her behavior when she's on it being different than off? And surely her doctor has her on mood disorder drugs since being hospitalized. Right?
Avatar universal
i am bipolar and adhd(mild to moderate)  I am also on a mood stabilizer (lamictal).  The adderall actually helps me with my motivation, energy and focus.  I do think, however, that since adderall is a stimulant, it would make someone who is experiencing a manic episode, more manic, if they were not on a mood stabilizer.  It seems that maybe her doctor thought she had ADHD, so he gave her adderall.  It also seems odd to me that after she was hospitalized, or even the fact that she became worse, her doctor has not reevaluated her situation.  Perhaps you may want to think about getting another doctor' look at her.  I would be skeptical of a doctor who continues to prescribe a person adderall when the patient is getting worse.....something is amiss.  The adderall I take along with my mood stabilizer, lamictal, works fine for me.  I need it.  I hope this helps.

iluvpittbulls
Avatar universal
Hello, I am Bipolar (type I) and maybe I can help from what I've researched.

I think you're daughter should get tested for ADD/ADHD again (and get a new psychiatrist if he/she isn't open to working with you and your daughter-- there is nothing wrong with finding the right doctor) because it is possible she was misdiagnosed prior to her first manic episode. She may have been experiencing hypomania without psychosis and this was interpreted as ADD/ADHD. The two disorders are often hard to separate when their is no psychosis, although it is VERY possible to suffer from both (comorbid condition).

For bipolar I, an antipsychotic (such as abilify or seroquel) with a mood stabilizer ( highly recommend lamictal because Depakote has a LOT of side effects, but there are many more) WITH PSYCHOTHERAPY are the most effective treatments when they work together instead of separately!  
Avatar universal
Lithium lithium lithium lithium
19478376 tn?1478449510
I am Bipolar with ADD and take Venlafaxine + Adderall.   These two drugs have been a miracle in my life.  It sounds like she needs a Bipolar mood stabilizer though.  Please get her to try some.
1551327 tn?1514049467
COMMUNITY LEADER
I cannot disagree with anything that anyone has written.  That being said it is something that your daughter and the dr are going to have to discuss.  I know that you are trying to do the right thing but there are consequences for getting involved in this type of situation and I only say this to warn you of what you may be bringin on yourself by trying to intervene on this medication issue.  Mania can present itself with or without the adderall, however if removing the adderall is something that causes her a lack of energy, concentration, and focus then you she is likely going to slide into the other side of the spectrum in a severe way.  Then she may be dealing with some deep depression which will take all of both of yours and your daughter's energies to try to fight.
I do agree that a mood stabilizer would likely help if she is not on one and may be what is necessary.  If you are going to get involved than that is the approach I would take instead of trying to stop the adderall, perhaps discuss something like adding a medicine that may help to keep the mania at bay.
This is based on what little information you have given and if there is more that you would like to discuss please feel free to share.  I am not sure how long she has gone without a manic episode before or how long she has been diagnosed and been being treated for adhd.
Please be careful whatever you choose to do.  I am not trying to make you think you should not worry for your daughter; that is natural.  I do however want to get you to at least think about what you are getting into.
2 Comments
When you wrote this comment I was coming off Adderall with drawls due to the fact I was bipolar. The doctor told me bipolar and Adderall is not a good combination. Actually three doctors told me this.  While I was on it I did some crazy stuff. I lost a good relationship and damage some friendships.  I also got into legal trouble. I was never like this before I took Adderall. It is an Evil drug!
I'm bipolar and take Adderall. It's important not to do things you think of doing. Just because you think of something, doesnt mean you have to do it. I do lots of eccentric things in private, but Im always cautious in public because I know I have an altered state. Im sorry to hear about your problems.  When Im in mania, I am incredibly honest, do you think you lost the friendship through being honest? If you dont mind me asking.
2211548 tn?1517715964
I am in the same situation. My doctor stopped treating me for adhd now, I no longer get medication for it, which sucks cuz it did help.
3 Comments
That's really hard.  I'm sorry.  However, as the original poster in the thread talked about, there is a risk of taking ADHD medication when you have bipolar of a hypermania developing.  This is quite dangerous and resulted in her daughter being involuntarily committed to a psych unit.  You don't want that to happen.  

But then you are left with your adhd symptoms.  Okay, here is something that you may resist but I'm telling you works for adhd.  What they call 'heavy work' which is physical activity.  Weight lifting, swimming, running.  All are known to slow down and help the nervous system. Lots of other activities as well such as bike riding, doing push ups, doing crab walks on the floor, walking up and down hills, etc.  Michael Phelps is a famous guy who has ADHD and swears that swimming was a lifesaver for it.  So, what about doing more of this to see if it helps with the ADHD symptoms?  

Let us know how you are doing!
It helps!!!!! I’ve been keeping up a daily routine of running and strength training. And helps keep me calm and more focused. And also helps with mood stabilizing in my opinion. I would consider it pretty moderate to heavy fitness that I engage in because a little is truly not enough. I can’t help myself but really push myself to the limit physically everyday (with 1-2 day rest in a 7 day period). I haven’t had any manic episodes, my depressive episodes are controlled and my adhd is tolerable. I forget I even have these conditions now
I still have to take psych meds but the physical activity really balances everything out
Avatar universal
I have severe bipolar disorder, but i am Lso on 50 mg of vyvanse.  Doctors try to avoid vyvanse and adderall ect with bipolar because it causes mania.  Adderal is not used for bipolar.  For bipolar i take abilify (aripiprizole) 10mg and 1000mg of divalproex sodium.   But generally speaking stimulants are not reccomended for people suffering from bipolar disorder so we be lucky
1 Comments
I October of 2016 I was coming off Adderall with drawls due to the fact I was bipolar. The doctor told me bipolar and Adderall is not a good combination. Actually three doctors told me this.  While I was on it I did some crazy stuff. I lost a good relationship and damage some friendships.  I also got into legal trouble. I was never like this before I took Adderall. It is an Evil drug!
1541952 tn?1317820229
I was diagnosed with Bipolar and ADHD but I think my prescription for adderall is technically for the ADHD diagnosis. I hope its working better now!
1 Comments
Hey beckysmokes.  How is that combination of using Adderall working for you.  Do you also take meds the bipolar?  
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.